Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Query


Journal: Math. Comp. 4 (1950), 57-58
DOI: https://doi.org/10.1090/S0025-5718-50-99477-4
Full-text PDF Free Access

References | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] Lenhart made a number of excellent contributions to the Mathematical Miscellany and his name is mentioned several times in L. E. Dickson, History of the Theory of Numbers, v. II; Diophantine Analysis, Washington, 1920. Many personal details are given in [S. Tyler], ``The life of Lenhart the mathematician,'' The Biblical Repertory and Princeton Review, v. 13, 1841, p. 394-416. The name of the author of this anonymous article was taken from the Index Volume, 1871, of the Repertory. See also W. S. Nichols, ``William Lenhart, the American Diophantist, potential actuary and mathematical testator of Professor Charles Gill,'' Actuarial Soc. Amer., Trans., v. 21, 1920, p. 118-122, 124; note by W. A. Hutcheson, p. 122-124. Also Calvin Mason, York [Pa.] Gazette, 14 Sept. 1841. That the Yorkshireman Gill, mathematician, and the first actuary in America (he prepared an Actuary's Report on the experience of The Mutual Life Insurance Co. of New York), does not appear in the Dictionary of American Biography is surely an oversight. See E. McClintock, Actuarial Soc. Amer., Trans., v. 14, 1913, p. 9-16, 212-237; v. 15, 1914, p. 11-39 + portrait, 228-270. ``Historical sketch of the life of Charles Gill, Esq., late actuary of the Mutual Life Insurance Company of New York,'' Institute of Actuaries, Assurance Mag., v. 6, 1857, p. 216-227. C. Walford, The Insurance Cyclopaedia, v. 5, London, 1878, p. 394. The International Insurance Encyclopedia, New York, v. 1, 1910, p. 313. D. E. Smith & J. Ginsburg, A History of Mathematics in America before 1900, Chicago, 1934, p. 89, 98-99. S. Neumark, ``Note on the life of Charles Gill,'' Scripta Mathematica, v. 2, 1934, p. 139-142.


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-50-99477-4
Article copyright: © Copyright 1950 American Mathematical Society